Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 104, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 23, 2020, 8:10 PM CDT for 5 counties in Mississippi. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2020, 8:10 PM CDT (01:10 UTC)
- Expired
- Sep 23, 2020, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Claiborne County, MS, Copiah County, MS, Franklin County, MS, Jefferson County, MS, Lincoln County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 10:25 PM CDT | FLASH FLOOD | 2 E Mccall Creek, MS | MULTIPLE REPORTS OF FLOODING ON US HIGHWAY 84 EAST OF MCCALL CREEK WERE RECEIVED BY THE SHERIFFS OFFICE JUST BEFORE 1030 PM. ONE STALLED CAR IN THE FLOODWATER HAD TO BE PUSHED OUT BY A TRUCK AND WOULD NOT START AGAIN. |
| Sep 23, 10:30 PM CDT | FLASH FLOOD | 1 Ene Eddiceton, MS | A CAMPGROUND NEAR THE RIVER WAS FLOODED. SEVERAL TRAILERS HAD WATER IN THEM. ONE TRAILER WITH A MAN INSIDE WAS FLOATING. THERE WERE AT LEAST 3 RESCUES. |
| Sep 23, 10:30 PM CDT | FLASH FLOOD | 1 Ssw Bude, MS | A MAN HAD TO BE RESCUED OFF OF A FLOATING CAR AT MS-556. ROAD WAS COVERED WITH WATER. |
| Sep 23, 10:30 PM CDT | FLASH FLOOD | 1 Ssw Bude, MS | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 SSW BUDE. A MAN HAD TO BE RESCUED OFF OF A FLOATING CAR AT MS-556. ROAD WAS COVERED WITH WATER. THE ROAD REOPENED AT 3 PM ON SEPTEMBER 24. |
| Sep 23, 10:30 PM CDT | FLASH FLOOD | 3 E Mccall Creek, MS | HWY 84 AT MCCALL CREEK HAD WATER FLOWING OVER IT. |
| Sep 23, 10:30 PM CDT | FLASH FLOOD | 4 S Mccall Creek, MS | BERT JORDAN ROAD WAS WASHED OUT BETWEEN HWY 84 AND 98. |
| Sep 23, 10:40 PM CDT | FLASH FLOOD | Brookhaven, MS | STREET FLOODING OCCURRED IN AND AROUND BROOKHAVEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 135 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.0
The text
As transmitted.
638
WGUS54 KJAN 240110
FFWJAN
MSC021-029-037-063-085-240415-
/O.NEW.KJAN.FF.W.0104.200924T0110Z-200924T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
810 PM CDT Wed Sep 23 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Western Copiah County in central Mississippi...
Lincoln County in south central Mississippi...
Southern Claiborne County in southwestern Mississippi...
Franklin County in southwestern Mississippi...
Jefferson County in southwestern Mississippi...
* Until 1115 PM CDT.
* At 809 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Brookhaven, Alcorn, Wesson, Fayette, Port Gibson, Bude, Union
Church, Pleasant Hill, Mcbride, New Hope, Caseyville, Blue Hill,
Allen, Mccall Creek, Peyton, Barlow, Vaughn, Loyd Star, Red Lick
and Kirby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3163 9117 3198 9116 3198 9052 3170 9034
3135 9042 3135 9098 3134 9099 3135 9102
3134 9103 3133 9106 3134 9107 3133 9107
3132 9111 3135 9115 3135 9116 3163 9115
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-4 INCHES IN 3 HOURS
$$
JMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 4:36 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Sep 23, 4:36 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
436 PM CDT Wed Sep 23 2020
.DISCUSSION...
Through tonight: Not much has changed from thinking earlier
today. Concerns for flash flooding and severe weather continue
through tonight into Thursday as tropical moisture associated with
the remnant low for Beta interacts with the mid level shortwave
trough to our north to create a very efficient heavy rainfall
scenario. This is particularly the case for locations along/NW of
the Natchez Trace Parkway where baroclinity seems to be most
enhanced thanks to persistent rainfall in the Delta region. Strong
frontal convergence should help to balance the convective
processes and keep the heavy rainfall threat from shifting much
further southeast, but latest radar trends do support the
southward shift, and we may need to adjust the HWO/FFA products a
little more to the SE. In addition, a low-end severe threat
remains for mainly southwest portions where the effective SRH of
200-300 m2/s2 is combining with MUCAPE up to 1000 j/kg near low
center to support brief tornado potential, mainly through early
evening.
For Thursday: the low will be pushing out early with diminishing
frontal convergence and associated heavy rainfall threat. But
with daytime heating and destabilization, some threat for a few
storms with brief tornado potential could redevelop over eastern
MS after daybreak per SPC, but the time window for this occurring
has been shrinking given the quick system exit. /EC/
Thursday night through Wednesday: The forecast period starts off
tomorrow night with the remnants of "Beta" lifting through the
Tennessee Valley with drier air filtering back into the region. An
elongated positively tilted trough will linger across the
Southern Plains and into the Lower Mississippi Valley, but dry air
with PWATs falling below 1" will preclude any rain chances
outside of a stray shower or two across eastern Mississippi
through the weekend. Temperatures will gradually rebound with
afternoon highs warming back into the low to mid 80s. Heading into
next week, a series of digging northern stream troughs will push
two cold fronts through the area. The first front is progged to
move through on Monday with a second reinforcing front around the
Tuesday/Wednesday timeframe. A few isolated showers may accompany
these fronts, but widespread rainfall is not expected at this
time. Temperatures will fall behind the fronts with highs in the
upper 60s to low 70s by next Wednesday. Morning lows could also
fall into the upper 40s in some locations, which would be well
below normal even for early October. /TW/
&&
.AVIATION...
18Z TAF discussion:
The remnants of Beta combined with an upper level trough will
bring hazardous conditions for aviation interests this forecast
period. Widespread SHRA currently impacting mainly the GLH/GWO
area will expand eastward with greater TSRA potential developing
by this evening and through the overnight as the remnant low
center tracks roughly along/NW of the HEZ-JAN-GTR corridor.
Likewise, IFR category ceilings are forecast to become widespread
overnight and persist through most of Thursday morning. Surface
winds will be rather gusty and variable in direction depending on
the relative surface low position. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 67 77 65 80 / 94 78 18 8
Meridian 66 79 66 82 / 82 78 24 17
Vicksburg 66 76 64 81 / 100 51 11 9
Hattiesburg 70 82 66 83 / 77 64 13 13
Natchez 67 75 64 80 / 100 55 9 9
Greenville 62 73 62 80 / 97 61 14 9
Greenwood 62 74 62 80 / 100 75 20 9
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Thursday afternoon for MSZ018-019-
025>038-040>045-047>050-053-054-059>061.
LA...Flash Flood Watch through Thursday afternoon for LAZ007>009-015-
016-023>026.
AR...Flash Flood Watch through Thursday afternoon for ARZ074-075.
&&Hazardous weather outlook, Sep 23, 4:55 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 455 PM CDT Wed Sep 23 2020 ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>038-040>043-047- 242200- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington- Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-Yazoo- Madison MS-Warren- 455 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Thursday FLOODING THREAT...Elevated TIMING...Tonight through Thursday Additional heavy rainfall will continue to bring a threat for flash flooding through tonight and into Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. LAZ024-025-MSZ044-045-048>050-053-054-242200- Catahoula-Tensas-Leake-Neshoba-Hinds-Rankin-Scott-Claiborne- Copiah- 455 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight through Thursday FLOODING THREAT...Elevated TIMING...Tonight through Thursday Heavy rainfall will continue to bring a threat for flash flooding through tonight and into Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) A marginal risk for a few severe storms capable of producing brief tornadoes will continue, mainly into the evening. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Thursday. MSZ039-046-051-052-055>058-063>065-242200- Noxubee-Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke- Lawrence-Jefferson Davis-Covington- 455 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight through Thursday FLOODING THREAT...Limited TIMING...Tonight through Thursday Heavy rainfall will continue to bring a threat for localized flash flooding through tonight and into Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) A marginal risk for a few severe storms capable of producing brief tornadoes will exist tonight and possibly into Thursday morning. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Thursday. LAZ026-MSZ059>061-242200- Concordia-Jefferson-Adams-Franklin MS- 455 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight through Thursday FLOODING THREAT...Elevated TIMING...Tonight through Thursday Heavy rainfall will continue to bring a threat for flash flooding through tonight. (https://www.weather.gov/images/jan/graphicast/1.png) A slight risk for a few severe storms capable of producing brief tornadoes will continue, mainly into the early evening. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Thursday. MSZ062-242200- Lincoln- 455 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of south central Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight through Thursday FLOODING THREAT...Limited TIMING...Tonight through Thursday Heavy rainfall will continue to bring a threat for localized flash flooding through tonight and into Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) A slight risk for a few severe storms capable of producing brief tornadoes will continue, mainly into the evening. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Thursday. MSZ066-072>074-242200- Jones-Marion-Lamar-Forrest- 455 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight through Thursday A marginal risk for a few severe storms capable of producing brief tornadoes will continue, mainly into the evening. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Thursday. 21 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Sep 23, 2:49 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
249 PM CDT WED SEP 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLOOD 2 WSW MCMILLAN CORNER 33.38N 91.34W
09/23/2020 CHICOT AR EMERGENCY MNGR
SOME EARLIER FLASH FLOODING OF COUNTY ROADS
TO THE WEST AND NORTH OF LAKE VILLAGE HAD
SUBSIDED, BUT SOME STANDING WATER REMAINED
IN THE AREA.
&&
NFLocal storm report, Sep 23, 2:50 PM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT WED SEP 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM FLASH FLOOD 3 S GREENVILLE 33.37N 91.06W
09/23/2020 WASHINGTON MS PUBLIC
A REPORT OF STREET FLOODING IN THE
GREENVILLE AREA WAS RELAYED VIA MPING.
&&
NFLocal storm report, Sep 23, 2:52 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
252 PM CDT WED SEP 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLOOD 2 E DERMOTT 33.53N 91.41W
09/23/2020 CHICOT AR EMERGENCY MNGR
EARLIER FLASH FLOODING IN THE DERMOTT AREA
HAD SUBSIDED, BUT WATER REMAINED ON A FEW
ROADS IN AND NEAR DERMOTT AS WATER WAS
DRAINING.
&&
NFLocal storm report, Sep 23, 2:56 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
256 PM CDT WED SEP 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLOOD HAMBURG 33.23N 91.80W
09/23/2020 ASHLEY AR EMERGENCY MNGR
EARLIER FLASH FLOODING IN THE HAMBURG AREA
HAD SUBSIDED, BUT WATER WAS SLOW TO DRAIN
OFF FROM A FEW ROADS IN THE AREA.
&&
NFLocal storm report, Sep 23, 3:08 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CDT WED SEP 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLOOD 1 SE GREENVILLE 33.40N 91.05W
09/23/2020 WASHINGTON MS EMERGENCY MNGR
EARLIER STREET FLOODING IN THE GREENVILLE
AREA WAS SUBSIDING, ALTHOUGH DITCHES
REMAINED FULL TO NEAR THE TOP AS WATER WAS
DRAINING OFF.
&&
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:37 PM CDT | Flash Flood Warning | JAN | Adams, Claiborne, Copiah, Franklin, Jefferson, Lincoln | 3 hr |
| Sep 23, 8:36 PM CDT | Tornado Warning | JAN | Claiborne, Jefferson | 28 min |
| Sep 23, 10:04 PM CDT | Tornado Warning | JAN | Copiah, Hinds | 29 min |
| Sep 23, 10:22 PM CDT | Flash Flood Warning | JAN | Claiborne, Copiah, Hinds, Rankin, Simpson | 5 hr |
| Sep 23, 11:26 PM CDT | Flash Flood Warning | JAN | Copiah, Lawrence, Lincoln | 4 hr |
| Sep 24, 12:47 AM CDT | River Flood Warning | JAN | Franklin | 15 hr |
| Sep 24, 8:52 AM CDT | Areal Flood Warning | JAN | Franklin | 3 hr |
| Sep 24, 11:51 AM CDT | Areal Flood Warning | JAN | Franklin | 5 hr |
| Sep 24, 2:07 PM CDT | River Flood Warning | JAN | Madison, Yazoo | 6 days |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.